Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Wilmington, NC

April 26, 2003Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 26, 2003, 3:02 PM EDT for Marlboro County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 3:02 PM EDT (19:02 UTC)
Expired
Apr 26, 2003, 4:00 PM EDT
In force
58 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 140 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS52 KILM 261902
SVRILM
SCC069-262000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
302 PM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 400 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL ABOUT 4 MILES WEST           
  OF BENNETTSVILLE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BENNETTSVILLE AT 310 PM
   TATUM AT 330 PM
   MCCOLL AT 335 PM

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK 
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN WILMINGTON NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

LAT...LON 3462 7990 3454 7979 3462 7946 3475 7964

JAQ

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:25 PM EDT, 37 minutes earlier.

Area forecast discussion, Apr 26, 2:25 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT SAT APR 26 2003

WIDESPREAD THUNDERSTORMS...SOME SEVERE...SHOULD BE CLEARING THE
COAST LATE THIS AFTERNOON. MAY HAVE TO HANG ONTO EVENING POPS FOR
THE NORTHEASTERNMOST COUNTIES BASED ON LAST MINUTE RADAR TRENDS.
OTHERWISE SLIGHTLY DRIER AND COOLER AIR WILL BLEED IN FROM THE NW
OVERNIGHT. HIGH PRES MOVES EAST ACROSS THE MID ATLANTIC STATES
SUNDAY WITH SURFACE WINDS IN THE EASTERN CAROLINAS VEERING AROUND TO
THE NE AND E. A MODEL BLEND FOR TEMPERATURES WILL WORK OUT BEST.

MONDAY THROUGH WEDNESDAY WILL FEATURE SFC HIGH PRES NEARLY OVERHEAD.
THE UPPER RIDGE AXIS WILL REMAIN TO OUR WEST HOWEVER WITH A NW FLOW
ALOFT. GFS SUGGESTS AN MCS COULD PROPAGATE ACROSS THE TOP OF THE
RIDGE IN THE OHIO VALLEY TUE...DYING OUT AS IT ENCOUNTERS LESS JUICY
AIR EAST OF THE MTNS TUE NIGHT. SFC AND UPPER LEVEL RIDGE AXIS MOVES
OFFSHORE THU AS A DISTURBANCE ALONG THE GULF COAST MOVES NE TOWARD
THE CAROLINAS THU NIGHT. THIS DISTURBANCE APPEARS TO BE AT LEAST
PARTIALLY CONVECTIVE FEEDBACK IN THE MODEL GIVEN THE APPEARANCE OF
THE QPF AND OMEGA FIELDS. WILL KEEP THE FORECAST DRY MON AND TUE BUT
SHOW 20-30% POPS WITH DIURNAL SHOWERS/TSTORMS POSSIBLE WED AND THU
GIVEN INSTABILITY SHOWN ON GFS BUFKIT SOUNDINGS. 12Z RUN OF THE GFS
OUT PAST 120 HR (AVAILABLE ON NCEP WEBSITE) IS MUCH CLEANER THAN THE
LAST MRF RUN AND SHOWS THE COLD FRONT CROSSING THE AREA AROUND 00Z
SAT (FRI EVENING) WITH DRYING CONDITIONS SATURDAY AS THE NEXT HIGH
BUILDS IN FROM THE UPPER MIDWEST.

MARINE: SEAS CURRENTLY AT MINIMAL SMALL CRAFT THRESHOLDS AT FRYING
PAN AND THE TREND CONTINUES TO BE DOWN OVER THE LAST FEW HOURS. SEAS
SHOULD CONTINUE TO SUBSIDE WHICH IS IN LINE W/ THE WAVEWATCH MODEL.
THINK WE WILL BE ABLE TO LOWER THE ADVISORY W/ THE NEXT PKG. SW FLOW
ACROSS THE COASTAL WATERS WILL VEER TO THE W THIS EVENING AHEAD OF A
COLD FRONT AND AS LOW PRES MOVES OFF THE COAST. BY 12Z SHOULD SEE
NORTHERLY FLOW IN PLACE ACROSS ALL OF ILM/S WATERS THOUGH SPEEDS ARE
NOT EXPECTED TO BE STRONG. THIS APPEARS REASONABLE SINCE CAA WILL BE
LACKING IN THE WAKE OF THE FRONT.

HIGH PRES WILL BUILD IN FROM THE OH VALLEY SUN...THEN SHIFT OFF THE
COAST DURING MON. THE ETA IS A LITTLE MORE PROGRESSIVE W/ MOVING THE
HIGH OFF THE COAST. THINK A BLEND IN TIMING IS THE BEST WAY TO GO W/
RESPECT TO THE HIGH. THE SEABREEZE SHOULD BE ACTIVE FOR MOST OF THE
UPCOMING WEEK W/ INLAND AFTN TEMPS IN THE 80S W/ ADJACENT SSTS IN
THE 60S. OVERALL IT LOOKS LIKE THE EXTENDED WILL BE RELATIVELY
BENIGN W/ RESPECT TO WIND/SEAS.

PRELIMINARY NUMBERS...
ILM  58  74  54  77 /  20  0  0  0
FLO  56  79  54  82 /   0  0  0  0
CRE  59  74  55  74 /   0  0  0  0
LBT  56  77  53  81 /   0  0  0  0

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: TRA
MARINE: SRP
Hazardous weather outlook, Apr 26, 4:30 AM EDT, 10 hours 32 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
430 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AROUND NOON TODAY. THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS. FREQUENT DEADLY LIGHTNING AND HEAVY DOWNPOURS WILL
ACCOMPANY THE THUNDERSTORMS. WIDESPREAD 1/4 TO 1/2 INCH OF RAIN IS
EXPECTED TODAY. LOCALLY AROUND AN INCH MAY FALL IN THUNDERSTORMS.

THE SHOWERS AND THUNDERSTORMS WILL COME TO AN END LATE THIS
AFTERNOON AND EARLY THIS EVENING.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE SOUTH FACING
BEACHES TODAY. SOUTHWEST TO SOUTH WINDS OF 10 TO 15 MPH WILL COMBINE
WITH A SOUTHEAST SWELL. THE EFFECTS FROM RIP CURRENTS ARE MOST
COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE. LOW TIDE TODAY IS
AROUND 11:31 AM AND 11:45 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LONG-STEM RIVERS WILL BE ON THE RISE. IT IS LIKELY THAT RIVERS
ALREADY IN FLOOD...TO INCLUDE THE CAPE FEAR...GREAT PEE DEE AND
WACCAMAW RIVERS WILL REMAIN SO WELL INTO NEXT WEEK. OTHER RIVERS
THAT HAVE BEEN STEADILY FALLING OVER THE LAST WEEK OR SO MAY BEGIN
TO SEE WATER LEVELS RISE.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

DIGIORGI

In the hours before

Local storm report, Apr 26, 11:25 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1125 AM EDT SAT APR 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    SCRANTON                  SC   .75 INCH HAIL
04/26/03   FLORENCE                       DIME SIZE HAIL REPORTED BY
                                          FLORENCE COUNTY 911

1120 AM    SCRANTON                  SC   .75 INCH HAIL
04/26/03   FLORENCE                       FLORENCE COUNTY 911 CENTER
                                          REPORTS HAIL CONTINUING AT
                                          SCRANTON

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 11:17 AM EDTSevere Thunderstorm WarningILMFlorence18 min
Apr 26, 3:32 PM EDTSevere Thunderstorm WarningILMDillon58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.